As officials grapple with the worsening opioid crisis that’s devastating the United States, they’re also working to understand how to best protect first responders coming into contact with a deadly facet of the issue: Fentanyl.
Up to 100 times more potent than morphine, fentanyl was first developed as an anesthetic and eventually used to help treat severe pain and is primarily prescribed in both patch and lozenge form to those fighting advanced cancer.
But an illegal version of the synthetic and more potent cousin of heroin, much of it coming from Mexico and China, has now been linked to numerous overdoses and deaths in the country, as it’s sold on its own and is used to lace heroin and cocaine — both with and without a drug user’s knowledge — to increase its euphoric effects, officials said.
While dangers are abound for users of fentanyl and fentanyl compounds, they’re also very real for the first responders going on calls related to fentanyl.
Just this past Friday, an Ohio police officer suffered a serious fentanyl overdose when he accidentally touched the substance after responding to a drug-related call, officials said.
East Liverpool Police Officer Chris Green arrested two men believed to have been involved in a drug transaction inside a blue Monte Carlo, where the pair allegedly tried to get rid of evidence that officials believe was fentanyl, Police Chief John Lane told InsideEdition.com.
“They [the suspects] rubbed it into the carpet, ripped bags open, got in on their clothes, their shoes,” Lane said. “There was white powder everywhere.”
After arresting the men, Green and his fellow officers followed station protocol for handling drugs by wearing gloves and a mask as they searched the car for evidence, authorities said.
Then they went back to the station, where another cop noticed Green had white powder on his shirt.
“They’re sitting there talking, decompressing... and someone said to him, 'You got something on your shirt.’ He brushed it off and they went back to talking,” Lane said.
It was only a matter of minutes before Green felt the effects.
“He said, ‘I don’t feel good,’ and passed out,” Lane said.
Green was given four doses of naloxone, or Narcan, in total, and was still recovering from the incident days later.
“What are we supposed to do with this? You can’t have an officer doing that [search] by himself. He can go home and die,” Lane said. “It’s just the smallest amount that can kill, like a granule of sugar — or if it gets airborne, it can kill more than one person.”
In the event of exposure, authorities suggest that if inhaled, a person move to fresh air, and if ingested, they wash out their mouth with water, provided that the person is conscious. In any event, seeking immediate medical attention is urged.
But ultimately, law enforcement officials say a change on a fundamental level is needed if there’s any chance of winning this battle, Lane told InsideEdition.com at the time.
“We just don’t have the resources to do it,” he said.
A lethal dose of fentanyl can be as low as 2 milligrams and exposure to the opioid can occur through ingestion, inhalation and absorption through skin, according the Drug Enforcement Administration, which has issued warnings to law enforcement on handling possible fentanyl-containing materials.
“It is 40 to 50 times stronger than street-level heroin,” Acting Deputy Administrator Jack Riley said last year in a DEA public service announcement about fentanyl. “A very small amount ingested, or absorbed through your skin, can kill you.”
And Officer Green is not an isolated case. Numerous first responders across the country have had to be revived with Narcan after overdosing following contact with the deadly opioid, which looks identical to heroin.
Last August, two Atlantic County, N.J., detectives were hospitalized after inhaling fentanyl when a very small puff of powder was released from a plastic bag containing the illicit pain killer.
“I felt like my body was shutting down,” Detective Eric Price said in a video released by the DEA. “I thought that was it. I thought I was dying. It felt like my body was shutting down.”
“You couldn’t breathe, very disoriented… it was the most bizarre feeling that I never ever would want to feel again,” Investigator Daniel Kallen said of the incident. “And it was just, it was just a little bit of powder that just puffed up in the air… it was just a very miniscule amount, and that’s the scary thing about it.
“It was so quick and such a small amount, that we didn’t even have time to think.”
Last fall, 11 SWAT officers were sickened when their flash-bang grenade turned powdered fentanyl and heroin into an aerosol, kicking it up into the air of a stash house in Hartford, Conn.
“Some of the SWAT team members were breathing it in while trying to secure three suspects,” Deputy Chief Brian Foley told the Hartford Courant at the time. “When they were outside, a few of the members became dizzy, nauseous; some of them vomited. The call was made to send the whole team over to St. Francis [Hospital and Medical Center].”
The department now brings respirators, eye protection, and Tyvek suits to raids if they suspect fentanyl or other synthetic opioids are present, authorities said.
Last December, police officers from Watervliet and Green Island in New York responding to a call about a suspicious man in a Dunkin Donuts were exposed to airborne fentanyl-laced heroin, leading to headaches, numbness and dizziness, Watervliet Police Chief Mark Spain told WRGB at the time.
“No one was really sure how to treat it,” Spain said, noting its relative newness to the area.
And in Florida, a K-9 officer named Primus nearly died after inhaling fentanyl during a federal drug raid.
“He wouldn't drink water. He would release his toy very easily. And he was looking lethargic, almost sedated,” Detective Andy Weiman, the head of dog training for the Broward County Sheriff's Office, told NBC News at the time. “We knew something was wrong."
Primus and two other police dogs had been exposed to the lethal opioid and needed to be given Narcan to reverse the overdoses.
The many incidents have led authorities to reevaluate how they handle the drug and the calls that are related to it.
“Please don’t field test it in your car, or on the street, or take if back to the office,” Riley urged. “Transport it directly to a laboratory, where it can be safely handled and tested.”
But even after taking all the precautions necessary, authorities say exposure can still be possible, as seen with Officer Green in East Liverpool.